Florida, 2017Lightning Strike in Florida, August 5, 2017
August 5, 2017 · NWS MLB · 1 event in 1 county or zone
An afternoon thunderstorm produced a lightning strike that hit a house in Oak Hill. The house caught fire and suffered extensive damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An afternoon thunderstorm produced a lightning strike that hit a house in Oak Hill. The house caught fire and suffered extensive damage. No injuries or fatalities were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 5, 8:47 AM EST, 5 hours 18 minutes earlier.
Area forecast discussion, Aug 5, 8:47 AM EST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
947 AM EDT Sat Aug 5 2017
.DISCUSSION...A return to more normal to above normal shower and
storm coverage expected today, especially for interior and
northern portions of east central Florida. High pressure ridge
axis across the region will produce a S/SW flow over the region,
transporting a band of deeper moisture across northern half of
central FLorida. Models indicate PW values increasing to 2-2.3
inches by mid to late afternoon, and also show mid level impulses
crossing the northern half of the state. This combined with
sufficient daytime heating, with highs reaching the low to mid
90s, should lead to scattered to numerous showers and storms
developing across northern areas, spreading east-northeast into
the afternoon. Lower rain chances will exist across Okeechobee
County and the Treasure Coast due to residual drier air in this
region and faster development/inland movement of the east coast
sea breeze.
Main storm threats from any stronger convection later this
afternoon will be frequent lightning strikes, strong wind gusts
up to 40 to 50 mph and locally heavy downpours.
&&
.AVIATION...VFR conditions forecast to prevail through the morning
hours, then scattered to numerous showers and storms expected,
mainly into the mid to late afternoon, especially across the
northern terminals. Farther south from KMLB southward, lower rain
chances exist due to lingering dry air across this region. Any
shower or storms will be able to produce tempo IFR/MVFR
conditions and variable/gusty winds.
&&
.MARINE...S/SE winds to around 10 knots expected over the waters
through this afternoon, with seas 2-3 ft near shore and around 3-4
ft offshore. Main concern for boaters will be scattered to
numerous showers and storms pushing offshore of Volusia and
Brevard County coast into the mid to late afternoon and early
evening, producing gusty winds as they move into the nearshore
waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 92 75 89 77 / 60 30 20 10
MCO 94 75 92 77 / 60 40 20 10
MLB 92 78 89 79 / 30 20 20 20
VRB 92 77 89 78 / 10 10 20 20
LEE 93 76 93 77 / 60 30 20 10
SFB 94 76 92 77 / 60 40 20 10
ORL 94 76 92 77 / 60 40 20 10
FPR 92 76 89 77 / 10 10 30 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Weitlich/Spratt
Hazardous weather outlook, Aug 5, 3:08 AM EST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
408 AM EDT Sat Aug 5 2017
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-060200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
408 AM EDT Sat Aug 5 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Daytime heating, boundary interactions, disturbances aloft and
sufficient moisture will allow scattered to numerous showers and
lightning storms to develop across northern portions of east
central Florida this afternoon including metro Orlando, Volusia
and northern Brevard counties. A few of the the storms may become
strong with gusty winds to 40 to 50 mph, cloud to ground lightning
strikes and locally heavy rainfall amounts. A lower coverage of
storms is expected for Osceola, Okeechobee counties and the
Treasure coast though some scattered storms should develop well
inland from the Treasure coast into the late afternoon and
evening as the east coast sea breeze moves well inland.
.MARINE THUNDERSTORM GUST IMPACT...
Scattered mid to late afternoon and evening storms will affect
areas from Kissimmee to Cape Canaveral northward. Some of the
stronger storms may produce gusty winds to 34 knots, as they move
east to northeast up to 15 to 20 mph over inland lakes and
offshore, mainly north of the Cape.
.RIP CURRENT IMPACT...
An east swell at east central Florida beaches today will
contribute to a moderate risk of rip currents today. Remember to
swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Low level southeast flow around the Atlantic ridge will keep lower
chances for showers and storms near the east coast and scattered
lightning storms expected inland and across the interior each day.
The main thunderstorm hazards will be locally heavy rain, cloud
to ground lightning and gusty winds. An east swell is expected to
continue a moderate risk for rip currents over the weekend into
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Volkmer
Lightning, Volusia
- When
- August 5, 2:05 PM EST
- Where
- Volusia County, 3.67 mi NE of Maytown
- Property damage
- $200,000
- Reported by
- Broadcast Media
- Coordinates
- 28.860, -80.910
Broadcast media reported that a house was struck by lightning on Maytown road, just east of Interstate 95 and near Cubert Lane in Oak Hill. The house suffered extensive damage. The homeowner was inside when the house was struck but he was not injured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Oklahoma, August 5 to 6, 201730 injured · $50 million · EF2 · 22 events
- Flash Flood in Utah, August 5, 2017$1.0 million · 1 event
- Hail and Damaging Winds in Kansas, August 5, 2017$207,000 · 1.75 in hail · 19 events
- Flash Flooding and Flooding in Missouri, August 5 to 6, 201729 events
- Tornadoes in Maine, August 5, 2017EF1 · 2 events
- Flash Flooding and Flooding in Missouri, August 5 to 6, 2017$6,000 · 52 kt wind · 12 events
- Flash Flooding in Kansas, August 5 to 6, 20177 events
- Hail and Damaging Winds in Oklahoma, August 5, 2017$10,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Kansas, August 5, 20171 in hail · 5 events
- Flash Flood and Debris Flows in Colorado, August 5 to 6, 2017$5,000 · 4 events
- Hail and Damaging Wind in South Dakota, August 5, 20171 in hail · 4 events
- Damaging Winds in Texas, August 5, 201778 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705690.